Louisiana, 2018

Lightning Strike in Louisiana, September 15, 2018

September 15, 2018 · NWS LCH · 1 event in 1 county or zone

Lightning struck an apartment starting a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightning struck an apartment starting a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 15, 2:53 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 15, 2:53 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
353 PM CDT Sat Sep 15 2018

.DISCUSSION...
As expected, convection was somewhat delayed in developing this
afternoon, but has finally begun to do so over the last couple of
hours. The concordant lack of cloud cover has allowed afternoon
highs to rise into the mid 90's across much of the region. With
hi res guidance consistent and accurate thus far on the evolution
of the convection, confidence is higher than average that this
activity will linger on into the late evening before dissipating
between 03 and 06Z.

The upper ridge in place across the central U.S. today will be
shunted off to the north by the steadily decaying and
northwesterly advancing tropical storm Florence (or what may be
its remnants by this time tomorrow). It was thought yesterday that
some of the drier air wrapping around the western side of
Florence would be enough to inhibit precipitation Sunday, but the
latest guidance is in good agreement that this drier air will not
make it far enough south to materially affect precip chances.
Rather, with the ridging out of the way, convection may equal or
perhaps slightly exceed this afternoon's activity.

The new work week will bring a fairly consistent pattern. Upper
ridging aloft builds back across the region from the west, but
deep tropical moisture through the column will allow for scattered
diurnally driven convection each afternoon through Friday.

Jones

&&

.MARINE...
Light offshore flow is expected to continue into Sunday.
Southerly flow will return early next week along with scattered
showers and thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  95  73  95 /  30  20  10  30
LCH  75  93  75  93 /  30  40  10  40
LFT  74  94  75  94 /  30  30  10  30
BPT  75  92  75  91 /  20  40  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...66
Hazardous weather outlook, Sep 15, 2:53 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
353 PM CDT Sat Sep 15 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
162100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
353 PM CDT Sat Sep 15 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will continue to develop and
drift to the southwest through the evening. This activity will
gradually come to an end late this evening. No severe weather is
anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers and thunderstorms will develop each afternoon
before coming to an end during the evening. While severe storms
are not anticipated, a few stronger storms could produce locally
heavy rainfall, frequent lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-162100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
353 PM CDT Sat Sep 15 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Isolated showers and thunderstorms will drift to the southwest
across the coastal waters this afternoon and into tonight. Severe
storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated to scattered showers and thunderstorms traverse the
coastal waters consistently during the upcoming week. While severe storms
are not anticipated, a few stronger storms could produce
visibility restricting rainfall, frequent lightning and gusty
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 15, 4:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
524 PM CDT SAT SEP 15 2018

LAZ052-074-152330-
Vermilion LA-East Cameron LA-
524 PM CDT SAT SEP 15 2018

...SPECIAL WEATHER STATEMENT...

At 522 PM CDT, Doppler radar was tracking strong thunderstorms
in Vermilion parish near Forked Island, moving southwest at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Abbeville, Kaplan, Gueydan, Intracoastal City, Forked Island, Erath,
Meaux, Esther, Wright, Henry and Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2987 9278 3004 9255 3007 9230 3013 9222
      3001 9197 2974 9212 2972 9215 2974 9214
      2974 9213 2976 9213 2977 9215 2975 9215
      2976 9218 2975 9216 2974 9217 2975 9221
      2971 9218 2970 9213 2958 9218
TIME...MOT...LOC 2222Z 057DEG 6KT 2986 9239

K. Kuyper

The radar

The Lake Charles radar (KLCH), 5 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Calcasieu

When
September 15, 4:30 PM CST
Where
Calcasieu County, 2.96 mi NNW of (Lch)lk Charles Muni
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.168, -93.243

Broadcast media reported lightning struck an apartment building and started a fire which produced extensive damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784789.